What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 15, 3:08 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, May 15, 3:08 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
408 PM EDT Mon May 15 2023
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Tuesday)
Issued at 403 PM EDT Mon May 15 2023
Mid level high pressure overhead today is forecast to weaken a bit
and push to our southeast overnight into Tuesday. At the same time,
a weak frontal boundary that sagged into our area from the northeast
today is forecast to stall before lifting back north tomorrow. Winds
are forecast to become southwesterly by Tuesday late morning and
afternoon. Another round of scattered to widespread showers and
thunderstorms are expected Tuesday afternoon and evening, with
forecast soundings indicating gusty winds will be possible with the
stronger storms. With the shifting of the mid level steering flow,
storm motion on Tuesday should generally be more southwest to
northeast. Low temperatures tonight are forecast in the mid 60s to
low 70s, with high temperatures Tuesday in the mid to upper 80s.
&&
.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 403 PM EDT Mon May 15 2023
A weak frontal boundary sagging from the west in conjunction with
modest height falls aloft maintains elevated rain chances in the
forecast through mid-week. Peak activity is expected Wednesday
afternoon when instability is greatest. The airmass should remain
anomalously moist (1.6-1.8" Precipitable Water) fostered by deep-
layer west to southwest flow with some cooling aloft supporting mid-
level lapse rates around 6 C/km. These ingredients will make
thunderstorms capable of gusty winds, heavy rain, frequent
lightning, and small hail. Convection should gradually diminish
after sunset.Aside from precipitation, very warm/muggy conditions
are on tap for us with forecast highs in the mid to upper 80s and
lows in the upper 60s to near 70.
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 403 PM EDT Mon May 15 2023
Lingering upper troughing brings one more round of elevated rain
chances Thursday afternoon. Weak ridging or zonal flow then builds
across the region this weekend. This temporary pattern shift prompts
a drier forecast into Monday. More typical summer-like diurnal
showers and thunderstorms return Sunday and Monday. One caveat to
the extended portion of the long-term forecast is that global
ensembles re-introduce troughing to the eastern US, so if that
solution holds, PoPs may need to be raised.
Looking at temperatures, highs stay on the cooler side Thursday and
Friday with widespread readings in the 80s. A warming trend then
commences over the weekend as upper 80s to near 90 become more
common. Overnight lows merely drop to the 60s.
&&
.AVIATION...
(18Z TAFS)
Issued at 403 PM EDT Mon May 15 2023
Scattered to widespread showers are expected this afternoon and
evening before diminishing for the overnight hours. Low ceilings
and fog will be possible at most sites overnight, with the best
chances further west. Otherwise, VFR conditions are expected.
&&
.MARINE...
Issued at 403 PM EDT Mon May 15 2023
Predominantly light west winds will make for favorable boating
conditions the next few days. The only marine concerns are daily
chances for the thunderstorms, especially along the seabreeze over
or near the nearshore waters. Winds turn northeasterly heading into
the weekend with seas around 2 feet and drier weather forecast.
&&
.FIRE WEATHER...
Issued at 403 PM EDT Mon May 15 2023
Scattered to widespread showers and thunderstorms are expected each
afternoon. Wind shifts from the seabreeze and thunderstorm outflow
boundaries will be possible area-wide during the afternoon and
evening hours. Fair to generally good dispersions are expected with
only moderate transport winds forecast. Fog will be possible across
the region each morning near sunrise. There are no other fire
weather concerns.
&&
.HYDROLOGY...
Issued at 403 PM EDT Mon May 15 2023
A wet pattern supported by an anomalously moist airmass over the
next couple days will allow thunderstorms to be capable of producing
heavy rain that may induce isolated instances of flooding. A
Marginal Risk for Excessive Rainfall exists for the entire service
area through tonight and then shifts to a line roughly along and
northwest of Albany to Crestview tomorrow. Local CAMs guidance
favors some localized pockets of heavy rain with some signals by the
HREF exceeding 2-5 year ARI. Forecast amounts over the next 7 days
are widespread 1-2" with a bullseye of up to 3"+ in the center of
the Tri-state area. Meanwhile, all local rivers are currently in
good shape, but we could see some rises later this week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 69 86 70 86 / 30 60 10 60
Panama City 71 84 72 82 / 30 30 20 40
Dothan 69 87 69 84 / 30 60 20 70
Albany 68 88 69 85 / 10 40 20 70
Valdosta 67 88 68 88 / 40 40 10 60
Cross City 66 88 70 86 / 40 20 10 30
Apalachicola 72 82 75 84 / 20 20 10 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Merrifield
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Merrifield
MARINE...IG3
FIRE WEATHER...Merrifield
HYDROLOGY...IG3
In the hours before
Special weather statement, May 15, 4:20 PM EST, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
520 PM EDT Mon May 15 2023
FLZ011-GAZ155-152145-
Jackson FL-Seminole GA-
520 PM EDT Mon May 15 2023
...A strong thunderstorm will impact portions of southeastern Jackson
and central Seminole Counties through 545 PM EDT/445 PM CDT/...
At 520 PM EDT/420 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Chattahoochee, or 14 miles south of
Donalsonville, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sneads, Grand Ridge, Seminole State Park, Desser, Reynoldsville, Blue
Spring, Lovedale, Haynes, Drakes Still, Dellwood, Two Egg, Cypress,
Fairchild, Buena Vista and Lake Seminole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3086 8477 3084 8477 3081 8479 3080 8479
3080 8480 3078 8481 3078 8483 3076 8486
3073 8487 3061 8499 3061 8503 3080 8520
3097 8486
TIME...MOT...LOC 2120Z 052DEG 13KT 3083 8492
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HanerLocal storm report, May 15, 4:33 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 PM EDT MON MAY 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 ENE ROUND LAKE 30.67N 85.34W
05/15/2023 E1.75 INCH JACKSON FL PUBLIC
SOCIAL MEDIA REPORT OF GOLFBALL SIZED HAIL
NEAR ALFORD.
&&
HANERSpecial weather statement, May 15, 4:37 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
437 PM CDT Mon May 15 2023
FLZ009>011-152230-
Holmes FL-Jackson FL-Washington FL-
437 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of northwestern
Jackson, eastern Holmes and northeastern Washington Counties through
530 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Chipley, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chipley, Graceville, Cottondale, Esto, Campbellton, Noma, Miller
Crossroads, Richter Crossroads, Jacob City, Chipley Municipal
Airport, Holmes County Airport, Bethlehem, Tendil Crossing, Holland
Crossroads, Ards Crossroads, Cobb Crossroads, Cottondale Airport,
Smith Crossroads, Jacobs and Browntown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3100 8541 3082 8530 3066 8559 3099 8578
TIME...MOT...LOC 2137Z 056DEG 8KT 3084 8544
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
73-YOUNGSpecial weather statement, May 15, 4:50 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
450 PM CDT Mon May 15 2023
FLZ009-152230-
Holmes FL-
450 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of central Holmes
County through 530 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Geneva, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caryville, Black, Miller Crossroads, Cerrogordo, Ards Crossroads,
Bethlehem, Smith Crossroads, Prosperity, Izagora, Gritney and Baker
Settlement.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3085 8598 3099 8583 3100 8574 3097 8567
3077 8574 3078 8575 3079 8575 3079 8582
TIME...MOT...LOC 2150Z 026DEG 11KT 3093 8577
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
73-YOUNGSpecial weather statement, May 15, 4:58 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
558 PM EDT Mon May 15 2023
FLZ008>012-112-152230-
Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-Jackson FL-
Washington FL-
558 PM EDT Mon May 15 2023
...Strong thunderstorms will impact portions of southwestern Jackson,
northeastern Bay, east central Walton, southern Holmes and Washington
Counties through 630 PM EDT/530 PM CDT/...
At 558 PM EDT/458 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Bonifay to 17 miles
southeast of Vernon. Movement was southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lynn Haven, Vernon, Bonifay, Chipley, Bradford, Live Oak, Ponce De
Leon, Caryville, Wausau, Westville, Whitehead Crossroads, College
Station, Holmes Valley, Millers Ferry, Bennett, Porter Lake,
Brannonville, Knox Hill, Douglass Crossroad and Orange Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3084 8566 3066 8540 3057 8535 3057 8538
3043 8539 3022 8559 3068 8612
TIME...MOT...LOC 2158Z 050DEG 19KT 3077 8574 3051 8544
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HanerSpecial weather statement, May 15, 4:58 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
558 PM EDT Mon May 15 2023
GAZ143-155-156-152245-
Miller GA-Decatur GA-Seminole GA-
558 PM EDT Mon May 15 2023
...A strong thunderstorm will impact portions of north central
Decatur, south central Miller and northeastern Seminole Counties
through 645 PM EDT...
At 557 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of West Bainbridge, or 10 miles northwest of
Bainbridge, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Donalsonville, Iron City, Brinson, Ausmac, Cyrene, Sharphagen,
Donaldsonville A/P, Davis Park, Lela, Eldorendo and Decatur Co A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3101 8460 3091 8468 3100 8491 3116 8479
TIME...MOT...LOC 2157Z 121DEG 10KT 3099 8471
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
73-YOUNG